MAUDE Adverse Event Report: COOK INC REDO DOUBLE LUMEN TPN CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC REDO DOUBLE LUMEN TPN CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number N/A
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: sr.Clinical risk advisor.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the "clear covering close to the cap" of a redo double lumen tpn catheter was "moving and exposing the sheath below, causing shearing & friction on the line".The hub of the tpn catheter was "twisting inside the silicone sleeve at the end of the extension tubing", which has lead to friction and shearing of the device.The customer provided pictures and a video of the reported malfunction, showing the hub being partially pulled out of the silicone sheath.The patient is pediatric and is currently undergoing treatment at the hospital.They are highly active and generally immunocompromised.The patient has not had their line removed but is being watched closely.Additional information has been requested regarding device and event details but is currently unavailable.No other adverse effects have been reported for this instance.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on 09mar2020 regarding event details.The device failed during routine central line care treatment.The device was secured to the patient via a standard central line dressings as her hospital policy.The activity level of the patient was normal for the patient's age, mostly movement in the hospital bed.The device did not separate.The catheter has not been repaired or replaced and there are no to do so at this time.No adverse effects to the patient were reported.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported by (b)(6) hospital in (b)(6) , canada that the clear covering close to the cap of a catheter from a redo double lumen tpn catheter set (part number c-tpns-7.0d-65-redo, lot number 9352833) was moving.It was alleged the failure mode causes shearing & friction on the line and in one case, slices/breakage in the line.Photos of the device are not available.There is no plan to repair or replace the catheter at this time.It is unknown when the device was placed.It is unknown if a repair kit has been used previously on this device.Routine central line care was performed.The device failed during treatment.The device was secured to the patient per facility policy using a standard central line dressing.The activity level of the patient was normal movement for the patient's age, reported as being "mostly in the hospital bed".No other patient information is available.The device is not separated into two pieces.The product failure has not caused or contributed to the need for additional procedures.No adverse effects caused by the product were reported.A review of the complaint history, device history record, instructions for use (ifu) and quality control of the device was conducted during the investigation.The complaint device was not returned for evaluation; therefore, no physical examination could be performed.However, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the device history record found no nonconformances associated with this device lot.It should be noted that there are 4 additional complaints associated with devices from this lot, all reported by the same customer for the same failure mode.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: -silicone catheters are not designed for power injection.Catheter rupture may occur.Use of a 10ml syringe or larger will reduce the risk of catheter rupture.The following suggested catheter maintenance is also provided ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with heparinized saline solution.Normal saline lock is permissible if utilizing the clc2000 injection cap.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin or saline lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause for failure was not established.Appropriate measures have been taken to address this failure mode.A capa was previously opened for this failure mode and it was found that the product line meets specifications, but that separation and leakage of the device is an inherent risk device usage.The properties of silicone may result in lower material strength when compared to catheters constructed of other stronger material (e.G.Polyurethane).This lower strength leads to the potential risk of more catheter separations/leakages due to a variety of causes.The benefits of the catheter constructed of silicone include softer feel for greater patient comfort, longer-term biocompatibility, ability to repair outside the body, and is less thrombogenic than polyethylene or pvc.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
REDO DOUBLE LUMEN TPN CATHETER SET
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9745168
Report Number1820334-2020-00429
Device Sequence Number1974020
Product Code FOZ
UDI-Device Identifier00827002079021
UDI-Public(01)00827002079021(17)211213(10)9352833
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K950118
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2021
Device Model NumberN/A
Device Catalogue NumberC-TPNS-7.0D-65-REDO
Device Lot Number9352833
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/04/2020
Supplement Date Received by Manufacturer03/09/2020
05/22/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date03/18/2020
06/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1